Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Convergence and optimality of adaptive edge finite element methods for time-harmonic Maxwell equations

Authors: Liuqiang Zhong, Long Chen, Shi Shu, Gabriel Wittum and Jinchao Xu
Journal: Math. Comp. 81 (2012), 623-642
MSC (2010): Primary 65F10, 65N30; Secondary 65N12, 78A25
Published electronically: December 13, 2011
MathSciNet review: 2869030
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a standard Adaptive Edge Finite Element Method (AEFEM) based on arbitrary order Nédélec edge elements, for three-dimen-
sional indefinite time-harmonic Maxwell equations. We prove that the AEFEM gives a contraction for the sum of the energy error and the scaled error estimator, between two consecutive adaptive loops provided the initial mesh is fine enough. Using the geometric decay, we show that the AEFEM yields the best possible decay rate of the error plus oscillation in terms of the number of degrees of freedom. The main technical contribution of the paper is the establishment of a quasi-orthogonality and a localized a posteriori error estimator.

References [Enhancements On Off] (What's this?)

  • 1. A. Alonso and A. Valli, An optimal domain decomposition preconditioner for low-frequency time-harmonic Maxwell equations, Math. Comp. 68 (1999), no. 226, 607-631. MR 1609607 (99i:78002)
  • 2. D. Arnold, R. Falk, and R. Winther, Multigrid in $ H(div)$ and $ H(curl)$, Numer. Math. 85 (2000), no. 2, 197-217. MR 1754719 (2001d:65161)
  • 3. D. Arnold, R. Falk, and R. Winther, Finite element exterior calculus, homological techniques, and applications, Acta Numer. 15 (2006), 1-155. MR 2269741 (2007j:58002)
  • 4. R. Beck, P. Deuflhard, R. Hiptmair, R. Hoppe, and B. Wohlmuth, Adaptive multilevel methods for edge element discretizations of Maxwell's equations, Surveys Math. Industry 8 (1999), no. 3-4, 271-312. MR 1737416 (2000i:65206)
  • 5. R. Beck, R. Hiptmair, R. Hoppe, and B. Wohlmuth, Residual based a posteriori error estimators for eddy current computation, M2AN Math. Model. Numer. Anal. 34 (2000), no. 1, 159-182. MR 1735971 (2000k:65203)
  • 6. P. Binev, W. Dahmen, and R. DeVore, Adaptive finite element methods with convergence rates, Numer. Math. 97 (2004), no. 2, 219-268. MR 2050077 (2005d:65222)
  • 7. C. Carstensen and R. Hoppe, Convergence analysis of an adaptive edge finite element method for the 2D eddy current equations, J. Numer. Math. 13 (2005), no. 1, 19-32. MR 2130149 (2006b:65164)
  • 8. J. Cascon, C. Kreuzer, R. Nochetto, and K. Siebert, Quasi-optimal convergence rate for an adaptive finite element method, SIAM J. Numer. Anal. 46 (2008), no. 5, 2524-2550. MR 2421046 (2009h:65174)
  • 9. L. Chen, R. Nochetto, and J. Xu, Multilevel methods on graded bisection grids II: $ H(curl)$ and $ H(div)$ systems, Preprint, 2008.
  • 10. Z. Chen, L. Wang, and W. Zheng, An adaptive multilevel method for time-harmonic Maxwell equations with singularities, SIAM J. Sci. Comput. 29 (2007), no. 1, 118-138. MR 2285885 (2008e:65342)
  • 11. S. Christiansen and R. Winther, Smoothed projections in finite element exterior calculus, Math. Comp. 77 (2008), no. 262, 813-829. MR 2373181 (2009a:65310)
  • 12. M. Costabel and M. Dauge, Singularities of electromagnetic fields in polyhedral domains, Arch. Rational Mech. Anal. 151 (2000), no. 3, 221-276. MR 1753704 (2002c:78005)
  • 13. M. Costabel, M. Dauge, and S. Nicaise, Singularities of eddy current problems, M2AN Math. Model. Numer. Anal. 37 (2003), no. 5, 807-831. MR 2020865 (2005a:35265)
  • 14. D. Dauge and R. Stevenson, Sparse tensor product wavelet approximation of singular functions, SIAM J. Math. Anal. 42 (2010), no. 5, 2203-2228. Preprint 09-23, Universite de Rennes 1, (2009).
  • 15. W. Dörfler, A convergent adaptive algorithm for Poisson's equation, SIAM J. Numer. Anal. 33 (1996), no. 3, 1106-1124. MR 1393904 (97e:65139)
  • 16. J. Gopalakrishnan and J. Pasciak, Overlapping Schwarz preconditioners for indefinite time harmonic Maxwell equations, Math. Comp. 72 (2003), no. 241, 1-15. MR 1933811 (2003i:78020)
  • 17. J. Gopalakrishnan, J. Pasciak, and L.F. Demkowicz, Analysis of a multigrid algorithm for time harmonic Maxwell equations, SIAM J. Numer. Anal. 42 (2004), no. 1, 90-108. MR 2051058 (2005c:65115)
  • 18. R. Hiptmair, Multigrid method for Maxwell's equations, SIAM J. Numer. Anal. 36 (1999), no. 1, 204-225. MR 1654571 (99j:65229)
  • 19. R. Hiptmair, Finite elements in computational electromagnetism, Acta Numer. 11 (2002), 237-339. MR 2009375 (2004k:78028)
  • 20. R. Hiptmair and J. Xu, Nodal auxiliary spaces preconditions in $ H(curl)$ and $ H(div)$ spaces, SIAM J. Numer. Anal. 45 (2007), no. 6, 2483-2509. MR 2361899 (2009g:65153)
  • 21. R. Hiptmair and W. Zheng, Local multigrid in $ \boldsymbol {H}(\boldsymbol {curl};\Omega )$, J. Comput. Math. 27 (2009), no. 5, 573-603. MR 2536903 (2010h:65249)
  • 22. R. Hoppe and J. Schöberl, Convergence of adaptive edge element methods for the 3D eddy currents equations, J. Comput. Math. 27 (2009), no. 5, 657-676. MR 2536907 (2010i:65269)
  • 23. F. Izsak and J. Van Der Vegt, A reliable and efficient implicit a posteriori error estimate technique for the time harmonic Maxwell equations, Tech. report, Internal report, Department of Applied Mathematics, University of Twente, Netherlands, 2007, http://eprints. eemcs. utwente. nl/11443/, M2AN, submitted for publication, 2007.
  • 24. I. Kossaczky, A recursive approach to local mesh refinement in two and three dimensions,
    J. Comp. Appl. Math. 55 (1994), no. 3, 275-288. MR 1329875 (95m:65207)
  • 25. K. Mekchay and R. Nochetto, Convergence of adaptive finite element methods for general second order linear elliptic PDEs, SIAM J. Numer. Anal. 43 (2005), no. 5, 1803-1827. MR 2192319 (2006i:65201)
  • 26. W. Mitchell, A comparison of adaptive refinement techniques for elliptic problems, ACM Trans. Math. Software 15 (1989), no. 4, 326-347. MR 1062496
  • 27. P. Monk, A finite element method for approximating the time-harmonic Maxwell equations, Numer. Math. 63 (1992), no. 1, 243-261. MR 1182977 (94b:65134)
  • 28. P. Monk, A posteriori error indicators for Maxwell's equations, J. Comp. Appl. Math. 100 (1998), no. 2, 173-190. MR 1659117 (2000k:78020)
  • 29. P. Monk, Finite element methods for Maxwell equations, Numerical Mathematics and Scientific Computation, Oxford University Press, Oxford, 2003. MR 2059447 (2005d:65003)
  • 30. P. Monk, A simple proof of convergence for an edge element discretization of Maxwell's equations, Computational electromagnetics, Lect. Notes Comput. Sci. Eng., 28, Springer, Berlin, Springer, 2003, pp. 127-141. MR 1986135 (2004i:78024)
  • 31. P. Morin, R. Nochetto, and K. Siebert, Data oscillation and convergence of adaptive FEM, SIAM J. Numer. Anal. 38 (2000), no. 2, 466-488. MR 1770058 (2001g:65157)
  • 32. P. Morin, R. Nochetto, and K. Siebert, Convergence of adaptive finite element methods, SIAM Rev. 44 (2002), no. 4, 631-658. MR 1980447
  • 33. J. Nédélec, Mixed finite elements in $ {R}^3$, Numer. Math. 35 (1980), no. 3, 315-341. MR 592160 (81k:65125)
  • 34. J. Nédélec, A new family of mixed finite elements in $ R^3$, Numer. Math. 50 (1986), no. 1, 57-81. MR 864305 (88e:65145)
  • 35. R. H. Nochetto, K. G. Siebert, and A. Veeser, Theory of adaptive finite element methods: An introduction. In R.A. Devore and A. Kunoth, editors. Multiscale, Nonlinear and Adaptive Approximation, Springer, 2009. MR 2648380 (2011k:65164)
  • 36. J. Schöberl, Commuting quasi-interpolation operators for mixed finite elements, 2nd European Conference on Computational Mechanics, 2001, pp. 854-855.
  • 37. J. Schöberl, A multilevel decomposition result in $ H(curl)$, Computing and Visualization in Science (2005), 41-52.
  • 38. J. Schöberl, A posteriori error estimates for Maxwell equations, Math. Comp. 77 (2008), no. 262, 633-649. MR 2373173 (2008m:78017)
  • 39. L. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp. 54 (1990), no. 190, 483-493. MR 1011446 (90j:65021)
  • 40. R. Stevenson, Optimality of a standard adaptive finite element method, Found. Comput. Math. 7 (2007), no. 2, 245-269. MR 2324418 (2008i:65272)
  • 41. R. Stevenson, The completion of locally refined simplicial partitions created by bisection, Math. Comp. 77 (2008), no. 261, 227-241. MR 2353951 (2008j:65219)
  • 42. R. Verfürth, A review of a posteriori error estimation and adaptive mesh-refinement techniques, Advances in Numerical Mathematics. Wiley-Teubner, Chichester-Stuttgart, 1996.
  • 43. J. Xu, Iterative methods by space decomposition and subspace correction, SIAM Rev. 34 (1992), no. 4, 581-613. MR 1193013 (93k:65029)
  • 44. J. Xu, A new class of iterative methods for nonselfadjoint or indefinite problems, SIAM J. Numer. Anal. 29 (1992), no. 2, 303-319. MR 1154268 (92k:65063)
  • 45. J. Xu, L. Chen, and R. Nochetto, Optimal multilevel methods for H(grad), H(curl) and H(div) systems on graded and unstructured grids, Multiscale, Nonlinear and Adaptive Approximation, Springer R. DeVore, A. Kunoth (Eds.), Springer, 2009. MR 2648382
  • 46. L. Zhong, Fast algorithms of edge element discretizations and adaptive finite element methods for two classes of maxwell equations, Ph.D. thesis, Xiangtan University, 2009.
  • 47. L. Zhong, S. Shu, J. Wang, and J. Xu, Two-grid methods and precondtioners for time-harmonic Maxwell equations, Numer. Linear Algebra Appl., 2011, accepted.
  • 48. L. Zhong, S. Shu, G. Wittum, and J. Xu, Optimal error estimates of the nedelec edge elements for Time-harmonic Maxwell's equations, J. Comput. Math. 27 (2009), no. 5, 563-572. MR 2536902 (2010e:65220)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65F10, 65N30, 65N12, 78A25

Retrieve articles in all journals with MSC (2010): 65F10, 65N30, 65N12, 78A25

Additional Information

Liuqiang Zhong
Affiliation: School of Mathematical and Computational Sciences, Xiangtan University, Hunan 411105, China
Address at time of publication: School of Mathematics Sciences, South China Normal University, Guangzhou 510631, China

Long Chen
Affiliation: Department of Mathematics, University of California, Irvine, California 92697

Shi Shu
Affiliation: School of Mathematical and Computational Sciences, Xiangtan University, Hunan 411105, China

Gabriel Wittum
Affiliation: Simulation and Modeling, Goethe Center for Scientific Computing, Goethe-University, Kettenhofweg 139, 60325 Frankfurt am Main, Germany

Jinchao Xu
Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802

Received by editor(s): June 3, 2010
Published electronically: December 13, 2011
Additional Notes: The first author was supported in part by the National Natural Science Foundation of China (Grant No. 11026091)
The second author was supported by NSF Grant DMS-0811272 and in part by 2010-2011 UC Irvine CORCL
The third author was supported in part by NSFC Key Project 11031006, Hunan Provincial Natural Science Foundation of China (Grant No. 10JJ7001), and the Aid program for Science and Technology Innovative Research Team in Higher Educational Institutions of Hunan Province of China
The fourth author was supported in part by the German ministry of Economics and technology, BMWi, and the GRS (Gesellschaft für Reaktorsicherheit).
The last author was supported in part by NSF Grant DMS-0915153, DMS-0749202 and the Alexander von Humboldt Research Award for Senior US Scientist.
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society